Doctors warn that vitamin D overdose is possible and becoming more common

Doctors warn that vitamin D overdose is possible and becoming more common ...

Vitamin D toxicity, or hypervitaminosis D, is a previously unknown and serious condition that occurs when excessive amounts of vitamin D are taken via supplements only, not by diet or sun exposure, since the body cannot regulate the amount of vitamin D that is taken.

Doctors identified this issue after treating a hospitalized patient for excessive vitamin D intake, according to a press release published on Eurekalert. The patient, who was middle-aged, was suffering with frequent vomiting, nausea, abdominal pain, leg cramps, ringing in the ear, dry mouth, increased thirst, diarrhea, and weight gain of 28 pounds (12.7 kg).

The symptoms began a month after a patient began a strict vitamin supplement regimen on the advice of a nutritional therapist, and continued for over three months:vitamin D 50000 mg (the daily requirement is 600 mg or 400 IU); vitamin C, vitamin B9 (folate) 1000 mg (daily requirement 400 g); vitamin B6, omega-3 2000 mg twice daily (daily requirement 200500 mg); and several other vitamins, minerals, and probiotic supplements.

Though he stopped taking vitamins when his symptoms developed, his symptoms did not go away. The results of blood tests revealed that he had extremely high calcium levels and moderate magnesium levels, plus his vitamin D levels were seven times higher than required. The examination further revealed that his kidneys were failing.

During his eight-day hospital stay, he received intravenous fluids to flush out his system as well as bisphosphonates, medications that are used to strengthen bones or decrease high calcium levels in the blood. Two months later, his vitamin D level was still abnormally high, even though his calcium level had returned to normal.

A balanced diet, adequate sunlight exposure, and frequent supplement use are all required to maintain recommended vitamin D levels. However, excessive supplement use does no good to the human body, according to the authors. "Symptoms may last for weeks," according to women, children, and surgical patients.

Hypervitaminosis D is characterized by many and varied symptoms.

Hypervitaminosis D is a disorder that is caused most by excessive calcium in the blood. Symptoms include drowsiness, confusion, depression, stupor, coma, anorexia, abdominal pain, vomiting, constipation, peptic ulcers, high blood pressure, and kidney problems, including renal failure.

Other symptoms have been reported, such as keratopathy (inflammatory eye disease), joint stiffness (arthralgia), and hearing loss or deafness.

The authors emphasize that this is only a case, and that although hypervitaminosis D is becoming more prevalent, it is still quite rare. On the other hand, complementary therapy is becoming more popular, and it's important to raise awareness about the hazards associated with vitamin D overdoses or the widespread use of complementary therapies, including dietary supplements.

"This case report underscores the possibility of side effects of supplements that are generally considered safe until taken in unsafe quantities or in unsafe combinations," according to the authors.

The case report has been published in the journalBMJ Case Reports.

Summary

A review of this case, which is supported by evidence, provides the basis for further public health safety discussions. Vitamin D toxicity is potentially fatal, hence the necessity to prevent its occurrence.

You may also like: